Risk of Periodontitis due to Birth Control Pills
Anytime you take a medication, you run the risk of unpleasant side effects. Oral contraceptives are an example of a medicine that has numerous benefits, but that also causes a number of side effects for some women. A recent study conducted by the University of Buenos Aires in Argentina found that women who take oral contraceptives are at an increased risk of developing periodontal disease.
The study had several important findings. First, women who take birth control pills suffered a greater risk of developing moderate to severe periodontitis than women who did not take the contraceptives. In addition, women on oral contraceptives had a risk of developing moderate to severe periodontitis that was twice as high as smokers who were not on oral contraceptives. In addition, taking oral contraceptives for three or more years further increased the women’s risk of developing moderate to severe periodontitis.
The researchers concluded that oral contraceptives led to a greater incidence of gum inflammation. This inflammation is likely due to the increased presence of hormones in the women’s gingival tissue. The inflammation, over time, leads to periodontal disease, particularly if the woman does not practice good oral hygiene.
If you are taking oral contraceptives, you must take extra care to ensure that your gums remain healthy, including brushing and flossing regularly and getting regular dental checkups from your dentist in Northridge. If you are already experiencing periodontal disease or if you need to replace teeth lost to severe periodontal disease, our Northridge dental implants expert can help. Call today to schedule an appointment.
Back to Blog and Media